P513. Disparity between infliximab trough level and infliximab associated adverse events
V.W. Huang, N. Dhami, D.K. Fedorak, C. Prosser, C. Shalapay, K.I. Kroeker, R.N. Fedorak, University of Alberta, Medicine, Edmonton, Canada
Infliximab is an anti-TNF agent effective in the management of inflammatory bowel disease (IBD). However, patients frequently report infliximab-associated adverse events (AE) including skin rashes, arthralgias, neuropathy and infusion reactions. While these infliximab-associated AEs are well-documented their relationship to serum levels of infliximab has not been evaluated. The aim of this study was to measure the prevalence of infliximab-associated AEs in IBD patients and determine their relationship to infliximab trough levels.
In this cross-sectional study of IBD patients on infliximab, consecutive patients were recruited from the University of Alberta IBD infliximab infusion clinic between 2012 and 2013. Charts were reviewed for infliximab-associated AEs (defined as skin rashes, arthralgias, neuropathy and infusion reactions documented by 2 patient self-reports and/or one physician report) at: (1) any time during the infliximab treatment history or (2) immediately before or during the infliximab infusion. Infliximab trough serum levels (ITL) were obtained immediately before the infliximab infusion and measured using an in-house ELISA assay. Results are presented as median ITL (range). Differences in median ITL were analyzed using non-parametric Mann–Whitney or Kruskal–Wallis tests.
Of 87 consented patients, 12 were excluded due to insufficient infusion records. Of the remaining 75 patients, 36 (48.0%) had AEs at any time during their infliximab history, while 17 (22.7%) had AEs at the time of trough measurement. More females than males reported having had AEs at any time in their infliximab treatment history (66.7% vs. 33.3%, p = 0.015). Otherwise there were no demographic variables associated with having AEs at any time in infliximab treatment history, or at the time of trough measurement. The median ITL was not significantly different between patients with and without AEs at the time of trough measurement [4.1 (0–19.5) µg/mL vs 7.3 (0–30.0) µg/mL, p = 0.091]. However, it was significantly higher in patients who reported dermatological AEs at the time of trough measurement [9.9 (0.2–19.5) µg/mL vs. 0.1 (0–6.3) µg/mL, p = 0.020], and significantly lower in patients who reported infusion AEs at the time of trough measurement [0.4 (0–6.3) µg/mL vs. 9.9 (0–19.5) µg/L, p = 0.048].
Nearly half of IBD patients on infliximab report some type of infliximab associated AEs over their infliximab treatment history. A low infliximab trough level was associated with infusion reactions, while a high infliximab trough level was associated with dermatological AEs. This disparity suggests that these infliximab associated reactions may have different pathological mechanisms that warrant further investigation.